CSN Login
Members Online: 8

TONGUE, HANDS AND PALM OF THE FOOT TURNING BLACK

fighting_ big_c's picture
fighting_ big_c
Posts: 60
Joined: Mar 2013

Since my mom has just started her chemo (on her 2nd cycle), we are noticing that her tongue has this black patches, and her hand cuticles and foot are turning black. Mom is taking Oxalipatin, Avastin and Xeloda 3,300 mg. I wonder which drug is causing this?

Dyanclark's picture
Dyanclark
Posts: 258
Joined: Apr 2012

I think I would call Dr. Office & let them know

Dyan & George

Dyanclark's picture
Dyanclark
Posts: 258
Joined: Apr 2012

n/a

Dyanclark's picture
Dyanclark
Posts: 258
Joined: Apr 2012

Hit submit to many times

Dyanclark's picture
Dyanclark
Posts: 258
Joined: Apr 2012

n/a

 

Dyanclark's picture
Dyanclark
Posts: 258
Joined: Apr 2012

N/a

AnnLouise's picture
AnnLouise
Posts: 276
Joined: Mar 2013

I was on the same chemo drugs as your mom except 3500mgs of xeloda. I never had any similar side effects to those of your mom. Oxy has many side effects and xeloda has the hand and foot syndrome, but your moms reaction seems extreme and should be looked at. If it gets worse tomorrow you may want to go to the ER. Hope you get some answers soon...~ Ann

PhillieG's picture
PhillieG
Posts: 4672
Joined: May 2005

Or go to ER if it gets worse...

thxmiker's picture
thxmiker
Posts: 1225
Joined: Oct 2010

She has a fungal infection.  It is not a big deal.  How ever, let your doc know and he will prescribe a cream and lozenges for the fungal infection.  It will go away in a few days.  She will also be subsceptible for future black tongue.

 

 I go this too. It is from the body being weak and the fungi to take over.  I is not a large health issue just a weirdness. It tells me if I am eating unbalanced.  If I eat to much sugar, my tonge will turn black.  I eat a couple of extra portions of salad or veggies and all is good. 

 

We are sending our thoughts and prayers for strength!

Best Always,  mike

devotion10's picture
devotion10
Posts: 642
Joined: Jan 2010

This must be very alarming for your mother and and you ... 

Mike may be right about a fungal infection but ... you will find references to what you described as it relates to chemo treatment if you search chemotherapy-induced hyper-pigmentation online. Here is one excerpt:

Hyperpigmentation is a common cutaneous manifestation, which may be of cosmetic concern to patients. The skin, mucous membranes, hair, teeth, and nails may be affected, and the reaction may be diffuse or localized. Hyperpigmentation most commonly accompanies use of alkylating agents and antitumor antibiotics. Agents commonly associated with oral mucosal hyperpigmentation include busulfan, fluorouracil, tegafur, doxorubicin, hydroxyurea, cisplatin, and cyclophosphamide.

The mechanism of chemotherapy-induced hyperpigmentation reactions is currently unknown but may involve direct toxicity, melanocyte stimulation, and postinflammatory changes.  In most cases, discoloration will gradually resolve after the discontinuation of the chemotherapy.

Contact your doctor, perhaps a potential dose reduction to reduce this toxic reaction is in order.  But since it may be only a temporary cosmetic condition, the doctor may be hesitant to alter potential life-saving treatments your mother is receiving.

I know that it must increase the psychological distress ... hoping things will get better. -- Cynthia

Trubrit's picture
Trubrit
Posts: 1482
Joined: Jan 2013

I would still check it out with the Oncologist just to be safe, but I'm sure its just ANOTHER side effect to the chemo regime. 

I have the fungus, on my tongue and I had it 'Down there'.  Diflucan got rid of the 'Down there' bit, but not on the tongue. I'm now on Nystatin four times a day.

I REALLY want to taste my sardines on toast later today. 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network